Ritalin lung describes pulmonary changes induced by IV exposure to methylphenidate (Ritalin).
Methylphenidate is prescribed primarily for attention deficit hyperactivity disorder (ADHD) and narcolepsy, the latter being the only licensed indication in adults. It is in the piperidine class and is a structural analogue of amphetamine. It is used globally and marketed under several different brands, a well-known one being Ritalin. Off-label use forms an increasingly large proportion of prescriptions 5.
It classically gives pan-lobular emphysematous change 1,4.
General imaging differential considerations include:
- 1. Stern EJ, Frank MS, Schmutz JF et-al. Panlobular pulmonary emphysema caused by i.v. injection of methylphenidate (Ritalin): findings on chest radiographs and CT scans. AJR Am J Roentgenol. 1994;162 (3): 555-60. AJR Am J Roentgenol (abstract) - Pubmed citation
- 2. Sherman CB, Hudson LD, Pierson DJ. Severe precocious emphysema in intravenous methylphenidate (Ritalin) abusers. Chest. 1987;92 (6): 1085-7. doi:10.1378/chest.92.6.1085 - Pubmed citation
- 3. Sharma N, Justaniah AM, Kanne JP et-al. Vanishing lung syndrome (giant bullous emphysema): CT findings in 7 patients and a literature review. J Thorac Imaging. 2009;24 (3): 227-30. doi:10.1097/RTI.0b013e31819b9f2a - Pubmed citation
- 4. Schmidt RA, Glenny RW, Godwin JD et-al. Panlobular emphysema in young intravenous Ritalin abusers. Am. Rev. Respir. Dis. 1991;143 (3): 649-56. - Pubmed citation
- 5. Trenque T, Herlem E, Abou Taam M, Drame M. Methylphenidate off-label use and safety. (2014) SpringerPlus. 3: 286. doi:10.1186/2193-1801-3-286 - Pubmed